Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 319, NWS Pittsburgh, PA

December 27, 2021Belmont County, Monroe County, Ohio; Marshall County, Wetzel County, West Virginia; Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Dec 27, 2021, 7:25 PM EST for Belmont County, Monroe County, Ohio; Marshall County, Wetzel County, West Virginia; Greene County, Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2021, 7:25 PM EST (00:25 UTC)
Expired
Dec 27, 2021, 8:00 PM EST
In force
35 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Belmont County, OH, Monroe County, OH, Greene County, PA, Marshall County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 7:40 PM ESTTSTM WND DMG1 Se Rosbys Rock, WVTREE DOWN AT INTERSECTION OF ROBERTS RIDGE ROAD AND BIG GRAVE CREEK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS51 KPBZ 280025
SVRPBZ
OHC013-111-PAC059-WVC051-103-280100-
/O.NEW.KPBZ.SV.W.0319.211228T0025Z-211228T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
725 PM EST Mon Dec 27 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monroe County in east central Ohio...
  South central Belmont County in east central Ohio...
  Southwestern Greene County in southwestern Pennsylvania...
  Northeastern Wetzel County in northern West Virginia...
  Marshall County in northern West Virginia...

* Until 800 PM EST.

* At 724 PM EST, a severe thunderstorm was located near Woodsfield,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  New Martinsville, Woodsfield, Powhatan Point, Hundred, Beallsville,
  Clarington, Aleppo, Jerusalem, Wilson, Cameron, New Freeport, and
  Grove Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3971 8111 3989 8111 3991 8041 3964 8043
TIME...MOT...LOC 0024Z 272DEG 43KT 3980 8102 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
569 
WWUS51 KPBZ 280039
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
739 PM EST Mon Dec 27 2021

OHC013-111-PAC059-WVC051-103-280100-
/O.CON.KPBZ.SV.W.0319.000000T0000Z-211228T0100Z/
Monroe OH-Belmont OH-Greene PA-Wetzel WV-Marshall WV-
739 PM EST Mon Dec 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR NORTHEASTERN MONROE...SOUTH CENTRAL BELMONT...SOUTHWESTERN
GREENE...NORTHEASTERN WETZEL AND MARSHALL COUNTIES...

At 738 PM EST, a severe thunderstorm was located near Powhatan Point,
or 9 miles south of Moundsville, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Powhatan Point, Hundred, Clarington, Aleppo, Cameron, New Freeport,
Grove Oak, Proctor, Woodlands, Littleton, Rocklick, and Lynn Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3972 8096 3989 8092 3991 8041 3964 8043
TIME...MOT...LOC 0038Z 272DEG 43KT 3979 8079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
673 
WWUS51 KPBZ 280055
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
755 PM EST Mon Dec 27 2021

OHC013-111-PAC059-WVC051-103-280105-
/O.EXP.KPBZ.SV.W.0319.000000T0000Z-211228T0100Z/
Monroe OH-Belmont OH-Greene PA-Wetzel WV-Marshall WV-
755 PM EST Mon Dec 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE...SOUTH
CENTRAL BELMONT...SOUTHWESTERN GREENE...NORTHEASTERN WETZEL AND
MARSHALL COUNTIES WILL EXPIRE AT 800 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3972 8096 3989 8092 3991 8041 3964 8043
TIME...MOT...LOC 0055Z 272DEG 43KT 3978 8056 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 5:36 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 27, 5:36 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
536 PM EST Mon Dec 27 2021

.SYNOPSIS...
An active pattern will keep rain and periods of wintry mix in the
forecast through much of the week. Temperatures will remain above
average.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Low pressure will move across Lake Erie this evening, with the
attendant cold front stretching southwestward through the Ohio
Valley. Showers will continue until the cold frontal passage (02-06z
/ 9pm-1am EST). Lightning has been observed due to cold upper levels
and mid-level lapse rates of 6.5C/KM. Some brief graupel is possible
with passing showers.

Temperature will continue to rise overnight with warm advection until
the cold frontal passage, when temperature will drop back down the
upper 30s, low 40s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
Another pattern characterized by favorable jet support, surface-mid
level frontogenesis and warm advection is likely to set up beginning
on Tuesday evening.

The difference between this system and the system that brought snow
accumulation and freezing rain on Monday morning is timing. The
regions temperature will begin warm, and dynamically cool upon winds
backing to the east. Most will see rain, but those north of
Pittsburgh, particularly around the I 80 corridor may see a mix with
sleet, changing to snow, and back to widespread rain as warm
advection kicks in aloft.

There is less of a chance for freezing rain with this system, as
temperatures at the surface are generally warmer but the chance
remains non-zero for far northern counties.

Precipitation will taper as the jet becomes displaced from the area
on Wednesday, though warm advection will continue and result in mild
temperature.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Long range model ensembles indicate that an active jet stream pattern
with warm temperature will continue with another chance for
precipitation on Thursday, though it looks to be all rain at this
time.

A pattern change is possible late in the week, when a long wave
trough digs over the southern Plains coincident with a dip in the
polar jet stream. This could mean cold temperature, and potentially
some snow after an initial period of warm advection and rain. The
position of this low pressure will need to be monitored and will
ultimately dictate the forecast.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Convective rain showers will continue into the evening until a cold
front passes in the 02-06z timeframe. Expect another wind shift
behind the cold front, with WNW winds prevailing thereafter.

CIGs will generally improve to MVFR heights this evening as the warm
front pushes through, though IFR may be possible in brief heavier
showers and right ahead of the frontal boundary.

After a dry night and Tuesday morning, another surge of precipitation
can be expected with a wintry possible at DUJ and FKL once again.

.Outlook...
Non-VFR can be expected through much of the work week with an
active, wet pattern in place.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Dec 27, 2:31 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
231 PM EST Mon Dec 27 2021

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-281945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
231 PM EST Mon Dec 27 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ009-281945-
Forest-
231 PM EST Mon Dec 27 2021

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The potential for sleet/freezing rain exists in Forest county for
Tuesday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 27, 6:27 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
627 PM EST Mon Dec 27 2021

OHZ049-050-059-WVZ002-003-280000-
Jefferson OH-Harrison OH-Belmont OH-Brooke WV-Ohio WV-
627 PM EST Mon Dec 27 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON...SOUTHERN
JEFFERSON...NORTHEASTERN BELMONT...OHIO AND BROOKE COUNTIES THROUGH
700 PM EST...

At 626 PM EST, Doppler radar was tracking a strong thunderstorm near
Cadiz, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Weirton, Steubenville, Cadiz, Wellsburg, West Liberty, Wintersville,
Mingo Junction, Follansbee, Hooverson Heights, Tiltonsville,
Yorkville, and Bethany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4039 8052 4015 8052 4015 8103 4026 8105
TIME...MOT...LOC 2326Z 259DEG 44KT 4021 8094

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 27, 7:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
719 PM EST Mon Dec 27 2021

OHZ059-069-PAZ029-WVZ004-280045-
Monroe OH-Belmont OH-Washington PA-Marshall WV-
719 PM EST Mon Dec 27 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONROE...SOUTHERN
BELMONT...SOUTHWESTERN WASHINGTON AND MARSHALL COUNTIES THROUGH 745
PM EST...

At 719 PM EST, Doppler radar was tracking a strong thunderstorm near
Woodsfield, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moundsville, Woodsfield, Shadyside, Powhatan Point, Glen Dale,
Beallsville, Clarington, Jerusalem, Wilson, Cameron, Alledonia, and
Miltonsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3971 8115 3988 8119 4002 8051 3996 8050
      3996 8052 3975 8052
TIME...MOT...LOC 0019Z 259DEG 44KT 3981 8108

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 7:19 PM ESTSpecial Weather StatementPBZMonroe26 min
Dec 27, 7:41 PM ESTSpecial Weather StatementPBZFayette34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.